Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Author Reply
Book Review
Brief Communication
Case Report
Case Series
Clinical Case Report
Clinicopathological Conference
Commentary
Corrigendum
Editorial
Editorial – World Kidney Day 2016
Editorial Commentary
Erratum
Foreward
Guidelines
Image in Nephrology
Images in Nephrology
Letter to Editor
Letter to the Editor
Letters to Editor
Literature Review
Notice of Retraction
Obituary
Original Article
Perspective
Research Letter
Retraction Notice
Review
Review Article
Short Review
Special Article
Special Feature
Special Feature - World Kidney Day
Systematic Review
Technical Note
Varia
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Author Reply
Book Review
Brief Communication
Case Report
Case Series
Clinical Case Report
Clinicopathological Conference
Commentary
Corrigendum
Editorial
Editorial – World Kidney Day 2016
Editorial Commentary
Erratum
Foreward
Guidelines
Image in Nephrology
Images in Nephrology
Letter to Editor
Letter to the Editor
Letters to Editor
Literature Review
Notice of Retraction
Obituary
Original Article
Perspective
Research Letter
Retraction Notice
Review
Review Article
Short Review
Special Article
Special Feature
Special Feature - World Kidney Day
Systematic Review
Technical Note
Varia
View/Download PDF

Translate this page into:

Letter to the Editor
34 (
1
); 93-93
doi:
10.4103/ijn.ijn_146_23

Tacrolimus-Induced Focal Myoclonus of Unilateral Hand in a Kidney Transplant Recipient

Nephrology and Kidney Transplant, Kidney and Urology Institute, Fortis Escorts, Okhla, New Delhi, India
Nephrology and Kidney Transplant, Fortis Flt. Lt. Rajan Dhall Hospital, Vasant Kunj, New Delhi, India
Corresponding Author: Dr. Sanjeev Gulati, Nephrology and Kidney Transplant, Kidney and Urology Institute, Fortis Escorts, Sukhdev Vihar, Okhla Road, New Delhi India. E-mail: sgulati2002@gmail.com
Licence
This is an open access journal, and articles are distributed under the terms of the Creative Commons Attribution-NonCommercial-ShareAlike 4.0 License, which allows others to remix, tweak, and build upon the work non-commercially, as long as appropriate credit is given and the new creations are licensed under the identical terms.

How to cite this article: Mazumder MA, Gulati S. Tacrolimus-Induced Focal Myoclonus of Unilateral Hand in a Kidney Transplant Recipient. Indian J Nephrol 2024;34:93. doi: 10.4103/ijn.ijn_146_23

Dear Editor,

Tacrolimus-induced severe neurotoxicity in the form of myoclonus, seizures, and leukoencephalopathy is uncommon and occasionally reported in kidney transplant recipients.1

A 33-year-old woman presented 11 weeks after kidney transplantation with abnormal movements of right hand for 2 days. Movements were rapid, continuous, dystonic, irregular, jerky, and myoclonic, predominantly involving fingers, and were nonsuppressible and also occurred intermittently during sleep [Video 1]. There was no bradykinesia, rigidity, or muscle weakness, or any other signs of neurologic involvement. Five weeks earlier, she was detected to have hyperglycemia and her tacrolimus trough level was 19.7 ng/ml (0.12 mg/kg daily dose of tacrolimus). Her tacrolimus dose was reduced, and blood glucose was actively controlled. Electroencephalogram (EEG) and magnetic resonance imaging (MRI) brain were normal. Tacrolimus dose was further reduced, and she was started on lacosamide, clobazam, and propranolol. The myoclonic jerks were persistent. Given high tacrolimus trough levels and adequate glycemic control, the neurologic findings were attributed to tacrolimus toxicity. Tacrolimus was switched to cyclosporine 5 mg/kg/day (target levels 150–250 ng/ml). The patient improved and was symptom free within the next 3 days. Oral hypoglycemic agents, antiepileptic drugs, and propranolol were discontinued within the next 4 weeks. Six months posttransplant, the patient was symptom free with normal blood sugar levels.

Video 1.

Development of neurotoxicity does not always correlate with high blood levels of tacrolimus.2 Tacrolimus has been reported to cause generalized myoclonus, myoclonus of both lower limbs, and segmental myoclonus of abdominal wall.3-5 Our patient developed isolated myoclonus of one hand in association with raised blood tacrolimus trough levels. We excluded other causes of her neurologic manifestations after a detailed physical examination and laboratory and radiological work-up.

Declaration of patient consent

Informed consent was obtained from the patient.

Conflicts of interest

There are no conflicts of interest.

Financial support and sponsorship

Nil.

References

  1. , , , , , , et al. Tacrolimus-induced neurotoxicity in kidney transplant recipients. Transplant Proc. 2002;34:3188-90.
    [CrossRef] [PubMed] [Google Scholar]
  2. , , , . FK506-induced neurotoxicity in liver transplantation. Ann Neurol. 1994;35:498-501.
    [CrossRef] [PubMed] [Google Scholar]
  3. , , , , . Myoclonic jerks in a post-transplant patient: Is tacrolimus the sole culprit? Nephrol Dial Transplant. 2003;18:843-4.
    [CrossRef] [PubMed] [Google Scholar]
  4. , , , . Tacrolimus-related nocturnal myoclonus of the lower limbs in elderly patients with rheumatoid arthritis. Mod Rheumatol. 2007;17:247-50.
    [CrossRef] [PubMed] [Google Scholar]
  5. , , , , . Segmental myoclonus following hepatorenal transplant and tacrolimus immunosuppression. Pediatr Neurol. 2021;114:40-1.
    [CrossRef] [PubMed] [Google Scholar]

Fulltext Views
51

PDF downloads
17
View/Download PDF
Download Citations
BibTeX
RIS
Show Sections